Consistent nonparametric Bayesian inference for discretely observed scalar diffusions

Frank van der Meulen and Harry van Zanten

Full-text: Open access


We study Bayes procedures for the problem of nonparametric drift estimation for one-dimensional, ergodic diffusion models from discrete-time, low-frequency data. We give conditions for posterior consistency and verify these conditions for concrete priors, including priors based on wavelet expansions.

Article information

Bernoulli, Volume 19, Number 1 (2013), 44-63.

First available in Project Euclid: 18 January 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Bayesian nonparametrics drift function posterior consistency posterior distribution stochastic differential equations wavelets


van der Meulen, Frank; van Zanten, Harry. Consistent nonparametric Bayesian inference for discretely observed scalar diffusions. Bernoulli 19 (2013), no. 1, 44--63. doi:10.3150/11-BEJ385.

Export citation


  • [1] Barron, A., Schervish, M.J. and Wasserman, L. (1999). The consistency of posterior distributions in nonparametric problems. Ann. Statist. 27 536–561.
  • [2] Beskos, A., Papaspiliopoulos, O., Roberts, G.O. and Fearnhead, P. (2006). Exact and computationally efficient likelihood-based estimation for discretely observed diffusion processes. J. R. Stat. Soc. Ser. B Stat. Methodol. 68 333–382.
  • [3] Birgé, L. (1982). Tests robustes pour des variables indépendantes et des chaînes de Markov. Ann. Sci. Univ. Clermont-Ferrand II Math. 20 70–77.
  • [4] Borodin, A.N. and Salminen, P. (2002). Handbook of Brownian Motion—Facts and Formulae, 2nd ed. Probability and Its Applications. Basel: Birkhäuser.
  • [5] Chib, S., Shephard, N. and Pitt, M. (2010). Likelihood based inference for diffusion driven state space models. Preprint.
  • [6] Daubechies, I. (1992). Ten Lectures on Wavelets. CBMS-NSF Regional Conference Series in Applied Mathematics 61. Philadelphia, PA: SIAM.
  • [7] Diaconis, P. and Freedman, D. (1986). On the consistency of Bayes estimates. Ann. Statist. 14 1–26.
  • [8] Elerian, O., Chib, S. and Shephard, N. (2001). Likelihood inference for discretely observed nonlinear diffusions. Econometrica 69 959–993.
  • [9] Eraker, B. (2001). MCMC analysis of diffusion models with application to finance. J. Bus. Econom. Statist. 19 177–191.
  • [10] Ghosal, S., Ghosh, J.K. and van der Vaart, A.W. (2000). Convergence rates of posterior distributions. Ann. Statist. 28 500–531.
  • [11] Ghosal, S. and Tang, Y. (2006). Bayesian consistency for Markov processes. Sankhyā 68 227–239.
  • [12] Ghosal, S. and van der Vaart, A. (2007). Convergence rates of posterior distributions for non-i.i.d. observations. Ann. Statist. 35 192–223.
  • [13] Golightly, A. and Wilkinson, D.J. (2008). Bayesian inference for nonlinear multivariate diffusion models observed with error. Comput. Statist. Data Anal. 52 1674–1693.
  • [14] Härdle, W., Kerkyacharian, G., Picard, D. and Tsybakov, A. (1998). Wavelets, Approximation, and Statistical Applications. Lecture Notes in Statistics 129. New York: Springer.
  • [15] Hernández, E. and Weiss, G. (1996). A First Course on Wavelets. Studies in Advanced Mathematics. Boca Raton, FL: CRC Press. With a foreword by Yves Meyer.
  • [16] Itô, K. and McKean, H.P. Jr. (1965). Diffusion Processes and Their Sample Paths. Berlin: Springer.
  • [17] Jensen, B. and Poulsen, R. (2002). Transition densities of diffusion processes: Numerical comparison of approximation techniques. Journal of Derivatives 9 1–15.
  • [18] Kallenberg, O. (1997). Foundations of Modern Probability. Probability and Its Applications (New York). New York: Springer.
  • [19] Karatzas, I. and Shreve, S.E. (1991). Brownian Motion and Stochastic Calculus, 2nd ed. Graduate Texts in Mathematics 113. New York: Springer.
  • [20] Roberts, G.O. and Stramer, O. (2001). On inference for partially observed nonlinear diffusion models using the Metropolis–Hastings algorithm. Biometrika 88 603–621.
  • [21] Rogers, L.C.G. and Williams, D. (1987). Diffusions, Markov Processes, and Martingales. Vol. 2, Itô Calculus. Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics. New York: Wiley.
  • [22] Schwartz, L. (1965). On Bayes procedures. Z. Wahrsch. Verw. Gebiete 4 10–26.
  • [23] Shen, X. and Wasserman, L. (2001). Rates of convergence of posterior distributions. Ann. Statist. 29 687–714.
  • [24] Tang, Y. and Ghosal, S. (2007). Posterior consistency of Dirichlet mixtures for estimating a transition density. J. Statist. Plann. Inference 137 1711–1726.
  • [25] Walker, S. (2004). New approaches to Bayesian consistency. Ann. Statist. 32 2028–2043.